Format

Send to

Choose Destination
J Gastrointestin Liver Dis. 2014 Sep;23(3):267-71. doi: 10.15403/jgld.2014.1121.233.mrmk.

Melanoma and non-melanoma skin cancer in inflammatory bowel disease patients following tumor necrosis factor-α inhibitor monotherapy and in combination with thiopurines: analysis of the Food and Drug Administration Adverse Event Reporting System.

Author information

1
Research Institute, NorthShore University HealthSystem, Evanston, IL, 60201, USA.
2
Department of Gastroenterology, Mayo Clinic, Rochester, MN, 55905, USA. deepak.parakkal@mayo.edu.

Abstract

BACKGROUND AND AIMS:

Reports have shown an increased risk of melanoma skin cancer (MSC) with exposure to tumor necrosis factor alpha (TNF-α) inhibitors and non-melanoma skin cancer (NMSC) with thiopurine exposure in inflammatory bowel disease (IBD) patients. Using the Food and Drug Administration Adverse Event Reporting System (FAERS) we sought to evaluate the odds of developing MSC and NMSC for patients on TNF-α inhibitors as monotherapy and in combination therapy with thiopurines and/or steroids.

METHODS:

The FAERS was queried for reports between January 2003 and June 2012. A proportional reporting ratio (PRR) metric analyses was performed on the data to determine the odds of developing MSC and NMSC.

RESULTS:

The PRR analysis showed increased odds of developing MSC and NMSC for patients on a TNF-α inhibitor (p-value = 0.035 and p-value = 0.03, respectively) and those on a TNF-α inhibitor in combination with a thiopurine (p-value < 0.001 and p-value < 0.001).

CONCLUSION:

TNF-α inhibitor monotherapy or use with concomitant thiopurines in patients with IBD is associated with higher odds of developing MSC and NMSC.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Iuliu Hatieganu Medical Publishing House
Loading ...
Support Center